High Wind, Texas
- When
- May 24, 12:05 AM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
An outflow boundary from strong to severe thunderstorms in Kansas produced high winds in the central and eastern Oklahoma panhandle during the early morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An outflow boundary from strong to severe thunderstorms in Kansas produced high winds in the central and eastern Oklahoma panhandle during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 1:52 PM CST, 10 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 252 PM CDT MON MAY 23 2005 .DISCUSSION... SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR THE MEDIUM AND LONG RANGE PERIODS. FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES FOR POSSIBLE DEVELOPMENT. APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES. SLATTERY && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 91 63 84 / 40 20 20 30 BEAVER OK 66 91 63 80 / 40 40 40 30 BOISE CITY OK 62 88 61 80 / 50 30 30 30 BORGER TX 64 91 63 83 / 40 30 30 30 BOYS RANCH TX 63 92 62 86 / 40 20 20 30 CANYON TX 65 92 63 85 / 40 20 20 30 CLARENDON TX 68 95 65 85 / 40 20 20 20 DALHART TX 62 90 62 83 / 50 30 30 30 GUYMON OK 64 92 62 81 / 50 40 40 30 HEREFORD TX 63 93 62 86 / 40 20 20 30 LIPSCOMB TX 67 90 64 82 / 40 40 40 30 PAMPA TX 66 92 63 83 / 40 20 20 30 SHAMROCK TX 69 94 65 84 / 40 20 20 20 WELLINGTON TX 69 94 66 85 / 40 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 14/13
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1121 PM CDT MON MAY 23 2005 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1121 PM CDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN ONE-THIRD OF THE OKLAHOMA PANHANDLE UNTIL 5 AM. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS SOUTH INTO THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS BEAVER COUNTY SHOULD BE READY FOR ACTIVATION FOR THE REST OF THE NIGHT. SPOTTERS ACROSS ALL OF THE PANHANDLES SHOULD STAY INFORMED CONCERNING THE SEVERE WEATHER POTENTIAL TUESDAY AFTERNOON AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING...AND BE PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 910 PM CDT MON MAY 23 2005 TXZ008-240315- HUTCHINSON- 910 PM CDT MON MAY 23 2005 ...STRONG THUNDERSTORM IN EASTERN MOORE COUNTY APPROACHING WESTERN HUTCHINSON COUNTY... A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN HUTCHINSON COUNTY WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED NICKEL SIZED HAIL...AND MAY CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS OVER 60 MILES AN HOUR...AS THEY MOVE INTO HUTCHINSON COUNTY. THE STORMS WILL MOVE EAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER. BROST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST FOUR WAY 35.69N 101.96W
05/23/2005 60 MPH MOORE TX AMATEUR RADIO
&&
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 957 PM CDT MON MAY 23 2005 OKZ001-002-TXZ001>003-006-007-011-012-016-017-240400- THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 316. COUNTIES CLEARED INCLUDE: IN THE OKLAHOMA PANHANDLE: TEXAS... IN THE TEXAS PANHANDLE: SHERMAN...HANSFORD...POTTER...MOORE...OLDHAM...DEAF SMITH... RANDALL... THIS INCLUDES THE CITIES OF...AMARILLO...BOISE CITY...CANYON... DUMAS...GUYMON...HEREFORD...SPEARMAN...STRATFORD...VEGA... TXZ008-013-018-240400- SEVERE THUNDERSTORM WATCH 316 REMAINS VALID UNTIL 1100 PM CDT MONDAY FOR THE FOLLOWING COUNTIES: IN THE TEXAS PANHANDLE: HUTCHINSON...CARSON...ARMSTRONG... THIS INCLUDES THE CITIES OF...BORGER...CLAUDE...PANHANDLE...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1004 PM CDT MON MAY 23 2005 TXZ009-013-014-240400- CARSON-GRAY-ROBERTS- 1004 PM CDT MON MAY 23 2005 ...STRONG THUNDERSTORM IN SOUTHEASTERN HUTCHINSON AND CARSON COUNTIES APPROACHING GRAY AND ROBERTS COUNTIES... A LINE OF THUNDERSTORMS WILL MOVE INTO ROBERTS...GRAY...AND CARSON COUNTIES WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED A STRONG OUTFLOW BOUNDARY WITH 50 TO 60 MPH WIND SPEEDS. AS THE LINE OF STORMS STRENGTHEN THEY MAY ALSO PRODUCE LARGE HAIL AND HEAVY RAIN. STORM MOVEMENT IS TO THE SOUTHEAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER. BROST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1052 PM CDT MON MAY 23 2005 TXZ013-014-019-240500- CARSON-DONLEY-GRAY- 1052 PM CDT MON MAY 23 2005 ...STRONG THUNDERSTORM IN SOUTHEASTERN ALONG THE CARSON AND GRAY COUNTY LINE APPROACHING DONLEY COUNTY... A STRONG THUNDERSTORM WILL MOVE SOUTHEAST INTO DONLEY COUNTY WITHIN THE NEXT 30 MINUTES. THIS STORM HAS PRODUCED A STRONG OUTFLOW BOUNDARY WITH 50 TO 60 MPH WIND SPEEDS. ALONG WITH THE STRONG GUSTY WINDS...THIS STORM MAY ALSO PRODUCE LARGE HAIL AND HEAVY RAIN. STORM MOVEMENT IS TO THE SOUTHEAST AT 20 TO 25 MILES AN HOUR. AS THIS STORM APPROACHES YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER. BROST
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1126 PM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL HARTLEY 35.89N 102.40W
05/23/2005 1.00 INCH HARTLEY TX TRAINED SPOTTER
A FEW HAILSTONES SLIGHTLY LARGER THAN QUARTERS
0830 PM HAIL CHANNING 35.68N 102.33W
05/23/2005 0.88 INCH HARTLEY TX TRAINED SPOTTER
0836 PM HAIL 12 SE STRATFORD 36.21N 101.92W
05/23/2005 0.88 INCH SHERMAN TX LAW ENFORCEMENT
0841 PM HAIL CACTUS 36.04N 102.01W
05/23/2005 0.88 INCH MOORE TX LAW ENFORCEMENT
REPORTED AT THE GOLFCOURSE AT HWY 119
0913 PM TSTM WND GST FOUR WAY 35.69N 101.96W
05/23/2005 60 MPH MOORE TX AMATEUR RADIO
JCThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Reported at the Oklahoma MesoNet site one mile south-southwest of Beaver.
Reported at the Oklahoma MesoNet site located eight miles west of Slapout.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450268, 5450270, 5450269.